Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is there an undiagnosed infection
Mar 12, 2002

I was diagnosed in February 2001. I am a 22 year old black male. I was hospitalized in November 2001 with sinus infection and Mac. I started medication hiv meds about December 10. I was hospitalized at Christmas time the Doctors thought I had cancer of lymph nodes because of fevers. My acid level was high and they stop my hiv meds. I was released December 27 and started HIV meds again. I was taking Kaletra and combivir. My Cd 4 count was 43 and my viral load about one million. I took my meds faithfully. I continued to have fevers. In January my CD4 count was 118 and my viral load was 1408. I have had CT scans, MRI, bone morrow stick. They tried a spinal tap but could not get any fluid because they had me on fluid restiction because I had a low sodium level. I had mental confusion, hand and head tremors, fever (99 to 102)anemia (I have had three transfusions) from December to February. I studdered and had like mini seizures. My white blood cells have been low and I have had to take shots to boost them. This week they took me off my meds to see it I am have side effects of the combivir. They want to test me for lymph node cancer again. My most recent lab CD4 count was 350. I do not have the viral load test. My red, white, and platelets were low. I have never gotten ride of my fevers for more than two days. Do you have any suggestions or know what could be going on. I feel better and everyone says I look better. My weigh has gone from 114 to 121. Since stopping the meds two days ago my shakes and tremors has stopped. I have studdered only once. My mental clarity has improved. Thanks for all your hard work on this site.

Response from Dr. Feinberg

My hunch is that you are experiencing an immune reconstitution response to your prior MAC infection. When someone with AIDS, like yourself, gets started on potent combination HIV meds and their CD4 cells start to rise rapidly, as yours have, your immune system starts to 'recognize' germs that it didn't 'see' well before. I think your body's ability to fight back against the MAC infection is what's driving your persistent symptoms. I really doubt that your symptoms are due to the HIV meds themselves. If you have a palpable lymph node that is accessible to biopsy, the diagnosis can be made by biopsy, stain and culture of the tissue. In the meantime, I recommend that you and your doctor discuss putting you on anti-MAC therapy (such as azithromycin or clarithromycin and ethambutol) to treat the MAC that is probably still there. Sometimes, immune reconstitution syndromes are so dramatic and cause such intense symptoms that a short course of steroids (e.g. prednisone) needs to be used to 'cool out' your immune response. Good luck!


Previous
Likelyhood of HIV from bloody mouth
Next
transmiting warts

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement